Why it is dangerous to dogs
Paracetamol is a human medicine for pain and fever. It must never be given to a dog, even if the dog seems to be in pain. A dog can also find it by itself: dropped on the floor, or in a pack left in a handbag or on a bedside table, which it chews open.
A dog's liver breaks paracetamol down differently from a human's. It can damage the liver and the red blood cells, so the blood carries oxygen less well. The amount that causes harm differs from dog to dog and cannot be judged at home.
If your dog may have swallowed paracetamol, contact a vet or an emergency clinic straight away, even if it seems well. Tell them when it could have happened, and take the packaging with you.
What to watch out for
- Vomiting can follow, and the dog can go off its food and become dull.
- The liver can be damaged: the gums and the whites of the eyes turn yellow.
- The blood carries oxygen less well: the gums can turn brownish and the dog can find it hard to breathe.
- Paracetamol is also found in cold and flu powders and syrups.
The forms it comes in
The same substance can turn up in different places.
-
Cold and flu powders and syrups
DangerousThey can contain paracetamol, so they are dangerous too.
What it can cause
Signs that can appear after eating it. Each page explains what to look out for and when to hurry to a vet.